News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Metformin and B-12 deficiency


 greendaisy1116 - Sat Aug 26, 2006 2:58 pm

Hi am 25 and have been diagnosed with PCOS about a 1 1/2 years ago and was put on 1000 mgs of Metformin. I had no side affects until 4 months ago i started to get numbness and tingling in the hands and arms. I am a vegaterian and wasn't told to take a b vitamin with the metformin or that it could cause b 12 and folic acid deficiency. I went to 4 doctors trying to figure out where the numbness was coming from and all doctors took blood tests couldn't find anything wrong with me and told me to wait it out.

After being told by doctors that the worse case scenerio was that I had MS , I decided to go to a chinese doctor and acupunturist and she told me about the metformin and the B vitamin deficiency. She told me to take b vitamins and double the dose, there has been some improvement.

I guess my question is how long does it take to get your b vitamins back up. And with all the blood tests do they always check for b vitamin levels. They did say my red blood cells are mis shapened could that be b vitamin related. I just want to make sure i am getting the right treatment. I don't have insurance and i can't keep going to one doctor after the other with no results.
 Theresa Jones, RN - Fri Sep 08, 2006 4:02 am

User avatar Hi greendaisy1116,
There has been documented literature regarding long term Metformin use and a possible correlation to B12 deficiency. This would be compounded due to the fact that you are a vegetarian. B12 is a water soluble vitamin found in foods, ie., dairy products, meat, fish, shellfish, etc. This vitamin helps to maintain heathy red blood cells and deficiencies will cause "mis shaped" cells, as well as causing numbness and tingling in the hands and feet. Standard labwork does not typically include evaluation of B12 levels and diagnostics are completed based on symptoms of a patient, ie., fatigue, muscle weakness, numbness, tingling, etc. A physician and pharmacist would be able to direct you on the recommended supplementation. A physician's evaluation with periodic labwork would also be recommended. There are many programs to assist people whom are uninsured/underinsured to have access to healthcare. Hospitals in most areas, also typically have programs to alleviate costs for diagnostic services etc. typically based on income and need.
Sincerely,
Theresa Jones, RN

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here